Alabama, 2022Damaging Wind in Alabama, August 15, 2022
August 15, 2022 · NWS HUN · 1 event in 1 county or zone
A band of thunderstorms developed along a cold front during the mid afternoon hours. One of the thunderstorms knocked down trees & powerlines in the Boaz area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $8,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of thunderstorms developed along a cold front during the mid afternoon hours. One of the thunderstorms knocked down trees & powerlines in the Boaz area. This same storm also tore metal roofing off of a building in that same area in Marshall County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Aug 15, 1:15 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 15, 1:15 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
215 PM CDT Mon Aug 15 2022
...New NEAR TERM, SHORT TERM, LONG TERM...
.NEAR TERM...
(Tonight)
Issued at 215 PM CDT Mon Aug 15 2022
A fairly thick cu field has developed across the area this
afternoon. With a weak front moving south across the area, we
should see some showers and perhaps a thunderstorm develop south
of the Tennessee River over the next hour or two and quickly move
south into central Alabama. We do have a marginal risk for severe
weather clipping Cullman County, but the better threat will be
south of our area. This evening we'll see some of the clouds
clear out, but some high cirrus will likely remain due to high-
level moisture streaming down the northwesterly flow out of
Missouri and Iowa.
&&
.SHORT TERM...
(Tuesday through Wednesday)
Issued at 215 PM CDT Mon Aug 15 2022
Tuesday should remain mostly dry as the frontal boundary remains
south of our area. We do get some low-level moisture moving in
from the northwest ahead of the approaching convective complex
which could generate a couple showers or perhaps a thunderstorm in
NW Alabama.
Overnight Tuesday night into Wednesday will be the better time to
watch, as we have a mesoscale convective system that develops
over Missouri during the day on Tuesday and approaches our area
overnight Tuesday into Wednesday. Models still are honing in on
the track and timing of this system. Some bring this MCS in around
midnight Tuesday night, while others bring it in closer to
daybreak Wednesday. Right now, models show us on the cool side of
the surface boundary which will mean less instability for
thunderstorms. This means that most of what we get from this
system will just be showers with only a few rumbles of thunder.
The better threat will be for locally heavy rainfall with training
showers Wednesday morning, but even that may not materialize with
the boundary farther south. Redevelopment during the afternoon
will likely stay south of our area or maybe clip our counties
south of the Tennessee River Wednesday afternoon.
&&
.LONG TERM...
(Thursday through Monday)
Issued at 215 PM CDT Mon Aug 15 2022
The rest of the work week isn't looking quite as rainy as we've
been talking the last few days, with the boundary staying south
and east of our area. We'll probably still see a few showers and
thunderstorms, but the better chances will be south and east of
our area. Highest chances in northern Alabama will be over the
terrain across the northeast. As we go into the weekend, we'll see
the return of southwesterly flow into the Tennessee Valley which
will bring back more seasonably warmer temperatures with highs in
the upper 80s and diurnal chances for thunderstorms each day.
Towards the end of the weekend, a reinforcing upper-level trough
dives down toward the Ohio River Valley, bringing back cooler,
rainy weather to start the week next week.
&&
.AVIATION...
(18Z TAFS)
Issued at 120 PM CDT Mon Aug 15 2022
VFR conditions likely over the next 24 hours at KHSV and KMSL TAF
sites. A CDFNT is moving SWRD across the area attm, but is
expected to push through with no impacts for KHSV and KMSL.
SHRA/TSRA may develop along the front but are expected to occur
once it passes south of the TAF sites.
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...None.
TN...None.
&&
NEAR TERM...McCoy
SHORT TERM....McCoy
LONG TERM....McCoy
AVIATION...KDW
Hazardous weather outlook, Aug 15, 1:25 PM CST, 1 hour 33 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
225 PM CDT Mon Aug 15 2022
ALZ001>010-016-TNZ076-096-097-161930-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
225 PM CDT Mon Aug 15 2022
This Hazardous Weather Outlook is for north central Alabama,
northeast Alabama, northwest Alabama and southern middle Tennessee.
.DAY ONE...This afternoon and tonight.
Isolated thunderstorms will be possible through this evening, with
the best chance south of the Tennessee River. The main threats with
this activity will be locally damaging wind gusts up to 60 MPH and
frequent lightning. The risk for thunderstorms will end in our
southern counties around sunset.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A broad complex of moderate to locally heavy rain and a few embedded
thunderstorms will spread southeastward into the TN Valley early
Wednesday morning. Although storms will not be severe, heavy
rainfall may lead to both flash and areal flooding. The risk for
heavy rainfall and flooding will continue through Thursday morning,
especially across the southeastern half of the region.
Scattered to numerous showers and thunderstorms are expected on
Thursday and Friday, mainly along and south of a stalled frontal
boundary. The coverage of storms will diminish over the weekend and
become more focused during the afternoon/evening hours.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 2:34 PM CST, 24 minutes before
Special Weather Statement
National Weather Service Huntsville AL
334 PM CDT Mon Aug 15 2022
ALZ008>010-152100-
Marshall AL-DeKalb AL-Jackson AL-
334 PM CDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of northeastern
Marshall, southwestern Jackson and west central DeKalb Counties
through 400 PM CDT...
At 333 PM CDT, Doppler radar was tracking a strong thunderstorm near
Scottsboro, moving southeast at 20 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Scottsboro, Rainsville, Sylvania, Fyffe, Powell, Section, Dutton,
Langston and Chigger Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3458 8624 3467 8615 3458 8580 3438 8601
TIME...MOT...LOC 2033Z 294DEG 17KT 3457 8610
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
JMSSpecial weather statement, Aug 15, 2:48 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Huntsville AL
348 PM CDT Mon Aug 15 2022
ALZ008-010-152100-
Marshall AL-DeKalb AL-
348 PM CDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of southeastern
Marshall and southwestern DeKalb Counties through 400 PM CDT...
At 348 PM CDT, Doppler radar was tracking a strong thunderstorm over
Boaz, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Albertville, Boaz, Douglas, High Point, Horton, Arona and Rabbit
Town.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3418 8632 3429 8626 3424 8605 3420 8605
3420 8611 3419 8611 3418 8619 3414 8625
TIME...MOT...LOC 2048Z 295DEG 16KT 3422 8620
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JMSSpecial weather statement, Aug 15, 2:54 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Huntsville AL
354 PM CDT Mon Aug 15 2022
ALZ016-152130-
Cullman AL-
354 PM CDT Mon Aug 15 2022
...A strong thunderstorm will impact portions of central Cullman
County through 430 PM CDT...
At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Good Hope, or near Cullman, moving southeast at 20 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Cullman, Hanceville, Good Hope, Garden City, Phelan and Walter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3411 8691 3417 8685 3413 8660 3412 8660
3412 8663 3411 8665 3409 8666 3408 8669
3409 8669 3408 8670 3405 8668 3406 8671
3403 8670 3403 8672 3398 8677
TIME...MOT...LOC 2054Z 314DEG 19KT 3410 8681
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
JMSThunderstorm Wind, Marshall
- When
- August 15, 2:58 PM CST
- Where
- Marshall County, Boaz
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 34.200, -86.170
Tin roofing was partially blown off a store in the downtown portion of Boaz. Multiple trees and powerlines were reported down as well. Time was estimated from radar.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Utah, August 15 to 19, 20221 death · 1 injured · $30,000 · 9 events
- Tornadoes in North Dakota, August 15, 2022$285,000 · EF2 · 3 events
- Damaging Wind in Guam, August 15, 20221 death · 1 event
- Flash Flooding in West Virginia, August 15 to 16, 2022$10 million · 3 events
- Flash Flooding and Damaging Wind in Texas, August 15, 2022$100,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Colorado, August 15, 2022$45,000 · 1 in hail · 5 events
- Tornado in Texas, August 15, 2022$50,000 · EF0 · 1 event
- Flash Flood in Arizona, August 15 to 16, 2022$20,000 · 1 event
- Heat in Mississippi, August 15, 202215 events
- Heat in Louisiana, August 15 to 17, 202213 events
- Heat in Arkansas, August 15 to 16, 20229 events
- Heat in Texas, August 15 to 16, 20227 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1051055.